Colorado, 2001

Hail in Colorado, April 2, 2001

April 2, 2001 · NWS BOU · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 2, 1:55 PM MST, 9 hours 50 minutes earlier.

Area forecast discussion, Apr 2, 1:55 PM MST, 9 hours 50 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
255 PM MDT MON APR 2 2001

SHORT TERM DISCUSSION:  CURRENT RADAR SHOWING A COUPLE HEALTHY NEAR
STATIONARY BOUNDARIES ONE OVER THE EASTERN DENVER METRO AREA...THE
OTHER WELL EAST OF THE RADAR.  THIS IS JUST NOW A CELL DEVELOPING
ONE THIS BOUNDARY IN THE SOUTHEAST CORNER OF WELD COUNTY.  RADAR
ALSO SHOWING AN INCREASING SOUTHWESTERLY FLOW WIND SIGNATURE OVER
PARK...DOUGLAS...AND JEFFERSON COUNTIES.  A VIGOROUS DENVER CYCLONE
CONTINUES IN PROGRESS WITH THE SOUTHEASTERLIES BRINGING IN NEAR 50
DEGREE F DEW POINTS TO THE FAR SOUTHEAST CORNER.

18Z ETA FORECAST SOUNDINGS AND CROSS SECTIONS SHOWING PLENTY OF
CONVECTIVE POTENTIAL...ESPECIALLY OUT EAST FOR EARLY THIS EVENING.
CAPES ABOVE 1000 JOULES/KG...GOOD POTENTIAL INSTABILITY...BEAUTIFUL
SHEAR...A GREAT LOOKING...FAIRLY DEEP THETA-E AXIS OVER THE AREA...
EVEN SOME WEAK Q-G ASCENT IN THE SYNOPTIC SCALE TO WORK WITH.  ONLY
PROBLEM NOW IS NOT ENOUGH HEAT.  SOUNDINGS SAY MID 60S ARE NEEDED
...AND IT IS GETTING CLOSE.  CURRENT FORECAST IS OK...MAY GO A TAD
HIGHER POPS IN THE NORTHEAST CORNER...BUT NONE TO ISOLATED BACK
AGAINST THE FOOTHILLS.  LITTLE EXPECTED IN THE MOUNTAINS...NOT GREAT
MOISTURE TO WORK WITH...WILL HIT THE WINDS THOUGH.  FOR TEMPERATURES
...GRIDS SHOW READINGS 1-2 DEGREES C WARMER FOR LOWS THEN THIS
MORNING'S.          RJK

LONG TERM DISCUSSION:  SW FLOW ALF TO CONT OVER CO THRU THURS AS
TROF ELONGATES OVER PAC NW WITH LOW CENTER FORMING AND CLOSING
OFF NR THE CA COAST BY 12Z THURS.  THIS LOW IS THEN PROGD TO MOVE
INLAND THRU SRN CA THURS AND KICK NEWD FRI AND SAT.  AVN ACTUALLY
FORMS A NEW LOW CENTER IN UT FRI WHILE MRF KEEPS CLOSED LOW AS A
SINGLE ENTITY WHILE MOVING IT NEWD PAST 4 CRNRS TO NC CO AND THEN
INTO MN.  NOT SURE EITHER MODEL CORRECT KICKING THIS LOW SO FAST
AND SO FAR N BUT WILL DEAL WITH THAT IN NEXT PARAGRAPH.  AS FOR
SHORTER TERM SWLY FLOW STG ENUF AND DRY ENUF THAT MTNS...FTHLS
AND I-25 CORRIDOR SHUD REMAIN IN DRY DWNSLP PTRN FOR WINDY BUT
NO PCPN.  MAIN PRBLM FOR NEXT TW0 DAYS WILL BE CNVCTN IN NERN CO
DUE SELY FLOW AND INCRSG DWPTS E OF DEN.  AMS TO BECOME UNSTBL
ENUF TO WARRANT MENTN OF SOME AFTN/EVE SHWRS AND TSTMS IN NERN
PLAINS AS LAPSE RATES TO BE IN THE 7-8 DEG C/KM RANGE WITH CAPES
PROGD TO RANGE FROM 400-1000 JOULES TUES AFTN E OF A FORT MORGAN
TO LIMON LINE.  LITTLE LESS CAPE ON WED AS STNRY BOUNDARY BEGINS
TO LIFT NEWD ENUF TO ALLOW DWPTS TO DROP BACK INTO 30S.  IN SHORT
NOT MUCH CHANGE TO GOING FCSTS FOR FIRST TWO DAYS WITH DRYER AIR
AND MOSTLY SUNNY SKIES FROM I-25 WEST EXCEPT FOR USUAL MTN CU.
FURTHER E...PTLY CLDY AND ISOLD SHWRS/TSTMS OKAY FOR TMW WITH
LESS ACTVTY WED.

WILL LEAVE THE EXTENDED PRETTY MUCH AS IS SNC LATEST MRF TAKES LOW
ON AN EVEN FURTHER NRN JOURNEY THAN THE PREV 2 RUNS.  TWO DAYS AGO
MRF HAD LOW KICKING EWD THRU SRN AZ AND SRN NM.  YESTERDAY IT MOVED
IT PAST 4 CRNRS TO ERN CO AND THEN TO KS-NE BRDR.  NOW IT TAKES IT
NEWD PAST 4 CRNRS THRU NC CO TO MN BY SAT.  AVN EVEN FURTHER N WITH
LOW BY FORMING NEW CENTER OVER WY/MT.  HAVE LOW CONFIDENCE IN THIS
SCENARIO DUE TO THE FAST MVMT FCST FOR THIS SYSTEM AND FACT THAT
MOST STORMS THIS SEASON HAVE STAYED S NR THE MEXICO BORDER.  HAVE
CHC POPS IN FCST FOR THURS AND BYND ALREADY AND SEE NO WAY TO
IMPROVE ON THAT AT THIS TIME.  WEAK RDG TO MOVE ACROSS CO SUN WITH
SWLY FLOW RETURNING FOR SUN AFTN AND MON AS NEXT SYSTEM BEGINS TO
DIVE SWD ALG COAST.  THIS SHUD KEEP A LID ON PCPN FOR THOSE TWO DAYS
WITH LESS MSTR AVBL AND LACK OF DYNMCS.  APPEARS UPPER FLOW WILL BE q
STG ENUF TO CREATE GUSTY WINDS SUN AND MON AT LEAST IN MTNS AND HIER
FTHLS.           RUBBLE

.DEN...NONE.

In the hours before

Special weather statement, Apr 2, 10:50 PM MST, 55 minutes before
COZ048-050-030630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1150 PM MDT MON APR 2 2001

THE SEVERE THUNDERSTORM WARNING FOR

  NORTHEASTERN LOGAN COUNTY
  NORTHERN PHILLIPS COUNTY
  SEDGWICK COUNTY

EXPIRED AT 1145 PM MDT.

AT 1145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM OVER SEDGWICK COUNTY HAD DECREASED IN INTENSITY.

HOWEVER...STRONG THUNDERSTORMS WILL CONTINUE ACROSS SEDGWICK AND
NORTHERN PHILLIPS COUNTIES UNTIL 1230 PM MDT EARLY THIS MORNING.
THE STORMS MAY PRODUCE HAIL...STRONG GUSTY WINDS...DEADLY CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY RAIN.  THE STORMS WERE MOVING
TO THE SOUTHEAST AT 20 TO 25W MPH.

EARLIER THIS EVENING AT 1125 PM MDT HAIL THE SIZE OF QUARTERS OR
ONE INCH IN DIAMETER WAS REPORTED AT JUMBO LAKE IN WESTERN SEDGWICK
COUNTY.

GARD...WFO BOULDER
Special weather statement, Apr 2, 10:50 PM MST, 55 minutes before
COZ048-050-030630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1150 PM MDT MON APR 2 2001

THE SEVERE THUNDERSTORM WARNING FOR

  NORTHEASTERN LOGAN COUNTY
  NORTHERN PHILLIPS COUNTY
  SEDGWICK COUNTY

EXPIRED AT 1145 PM MDT.

AT 1145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM OVER SEDGWICK COUNTY HAD DECREASED IN INTENSITY.

HOWEVER...STRONG THUNDERSTORMS WILL CONTINUE ACROSS SEDGWICK AND
NORTHERN PHILLIPS COUNTIES UNTIL 1230 AM MDT EARLY TUESDAY MORNING.
THE STORMS MAY PRODUCE HAIL...STRONG GUSTY WINDS...DEADLY CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY RAIN.  THE STORMS WERE MOVING
TO THE SOUTHEAST AT 20 TO 25 MPH.

EARLIER THIS EVENING AT 1125 PM MDT HAIL THE SIZE OF QUARTERS OR
ONE INCH IN DIAMETER WAS REPORTED AT JUMBO LAKE IN WESTERN SEDGWICK
COUNTY.

GARD...WFO BOULDER
Local storm report, Apr 2, 11:45 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1245 AM MDT TUE APR 3 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125v PM    6 W SEDGWICK              CO   1.00 INCH HAIL
04/02/01   SEDGWICK

GARD...WFO BOULDER

The radar

The Cheyenne radar (KCYS), 184 km away, was scanning. The volume nearest the first event began at 06:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sedgwick

When
April 2, 11:45 PM MST
Where
Sedgwick County, 6 mi W of Sedgwick
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.933, -102.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238161.